High Wind, Madison
- When
- February 19, 4:12 AM CST
- Where
- Madison forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
A potent and fast moving storm system cross the northern Plains during the early morning hours on February 19th. The system didn't bring any precipitation to the area, but the cold front associated with the system brought strong winds to the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A potent and fast moving storm system cross the northern Plains during the early morning hours on February 19th. The system didn't bring any precipitation to the area, but the cold front associated with the system brought strong winds to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 19, 3:11 AM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 AM CST FRI FEB 19 2016
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 310 AM CST FRI FEB 19 2016
POTENTIAL FOR STRONG WINDS TODAY...THEN CONTINUED RELATIVELY MILD
THROUGH THE WEEKEND...ARE THE MAIN FORECAST HIGHLIGHTS.
POTENT MID LEVEL SHORTWAVE WAS RACING EAST THROUGH THE DAKOTAS THIS
MORNING...WITH 120KT 300 MB JET NOTED JUST SOUTH OF THE WAVE KNIFING
ACROSS NORTHERN NEBRASKA. LAYER WINDS WERE GENERALLY WESTERLY
THERE...AIDING IN EFFICIENT DOWNWARD MOMENTUM TRANSFER WHERE SURFACE
GUSTS HAVE TOPPED 50KT IN NORTHWEST NEBRASKA. SURFACE LOW ATTENDANT
TO SHORTWAVE WAS IN NORTH CENTRAL SOUTH DAKOTA AS OF 2 AM...AND WILL
QUICKLY TRANSLATE EAST TO THE TWIN CITIES BY 15Z. TRAILING SURFACE
TROUGH WILL SWEEP THROUGH EASTERN NEBRASKA AND WESTERN IOWA THIS
MORNING AS WELL...WITH 8 MB 3-HOUR PRESSURE RISES FOLLOWING AS PER
GFS. SHALLOW STABLE LAYER IN PARTS OF EASTERN NEBRASKA AND WESTERN
IOWA AND TIME OF DAY MAY LIMIT STRONGEST GUSTS SOMEWHAT...BUT GIVEN
REPORTS TO THE WEST AND STRONG PRESSURE RISES...SEE NO REASON WE
WILL NOT SEE OCCASIONAL WIND GUSTS OVER 40 MPH FOR A PERIOD THIS
MORNING. NORTHEAST NEBRASKA BEING CLOSER TO LOW MAY HAVE EASIEST
TIME MIXING WINDS TO THE SURFACE...BUT WITH WARMER TEMPERATURES
SUGGESTING ALREADY COUPLED FLOW IN SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA...WILL NOT TAKE MUCH TO SEE A PERIOD OF ADVISORY LEVEL WINDS
THERE. THUS WILL MAINTAIN CURRENT WIND ADVISORY THROUGH NOON FOR ALL
OF EASTERN NEBRASKA AND SOUTHWEST IOWA. SLACKENING PRESSURE GRADIENT
WITH SYSTEM WELL TO THE EAST THIS AFTERNOON POINTS TO DECREASING
WINDS THEN.
OTHERWISE WE ARE LOOKING AT A RELATIVELY MILD WEEKEND WITH ABOVE
NORMAL TEMPERATURES THROUGH SUNDAY. SUNSHINE AND WEST TO SOUTHWEST
WINDS THIS AFTERNOON...COMBINED WITH A MILD START TO THE
DAY...SHOULD PUSH HIGHS WELL INTO THE 60S AGAIN. GENERALLY ZONAL MID
LEVEL FLOW CONTINUES SATURDAY...BUT HEIGHTS WILL GRADUALLY BE
SUPPRESSED SOUTH AND LOWER ATMOSPHERIC TEMPS COOL. BUT STILL NOT
DRAMATIC COOLING YET...THUS TEMPS IN THE 50S AND 60S LOOK GOOD.
HEIGHTS/TEMPS FALL MUCH FURTHER SUNDAY AS SHORTWAVE SWINGS SOUTHEAST
FROM THE NORTHERN ROCKIES AND DRIVES COOL FRONT THROUGH THE PLAINS
SATURDAY NIGHT. HIGHS SUNDAY IN THE 40S AND 50S ARE STILL ABOUT 10
DEGREES OR MORE ABOVE NORMAL.
.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 310 AM CST FRI FEB 19 2016
OVERALL COOLER CONDITIONS ARE FORECAST THROUGH MUCH OF NEXT WEEK.
DEEP CYCLONE CENTERED OVER NORTHERN HUDSON BAY WILL EJECT OCCASIONAL
IMPULSES FROM THE CANADIAN HIGH PLAINS INTO THE MIDDLE OF THE
CONUS...EVENTUALLY CARVING OUT A DEEP TROUGH OVER THE EASTERN HALF
OF THE COUNTRY. MEANWHILE DEEP LOW IN THE GULF OF ALASKA WILL
GRADUALLY ELONGATE SOUTHWARD...EFFECTIVELY PUMPING UP RIDGE ALONG
THE WEST COAST. THUS NORTHWESTERLY MID LEVEL FLOW WILL BE
MAINTAINED OVER THE CENTRAL PLAINS MUCH OF THE WEEK...KEEPING
COOLER TEMPS IN PLACE AS THE 0C 850 LINE WOBBLES BACK AND FORTH
ALONG THE MID MISSOURI RIVER VALLEY REGION. A COUPLE OF MORE
PRONOUNCED SHORTWAVES ROLLING INTO THE AREA TUESDAY AND THURSDAY
COULD TRIGGER A BOUT OF PRECIPITATION FROM TIME TO TIME...BUT
MODEL CONSISTENCY ON TIMING/MAGNITUDE/TRACK IS LOW...THUS WILL
MAINTAIN DRY FORECAST FOR NOW. OTHERWISE WE SHOULD EXPECT LOWS IN
THE 20S AND HIGHS IN THE 40S MUCH OF THE WEEK.
&&
.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1130 PM CST THU FEB 18 2016
FOG AT KOFK SHOULD DISSIPATE AS WINDS INCREASE. OTHERWISE...A
COLD FRONT CONTINUES TO ADVANCE QUICKLY EASTWARD ACROSS CENTRAL
NEBRASKA AND WILL BE MOVING INTO THE EASTERN PART OF THE STATE THE
NEXT FEW HOURS. WINDS ALOFT ARE ALREADY STRONG...RESULTING IN LOW
LEVEL WIND SHEAR. SURFACE WINDS WILL BE SHIFTING TO THE WEST WITH
GUSTS LIKELY OVER 30 KNOTS AND POSSIBLY OVER 35 KNOTS FOR AT LEAST
A FEW HOURS. ANY PCPN IS EXPECTED TO STAY NORTH OF KOFK OVERNIGHT.
GUSTY WINDS WILL CONTINUE FRIDAY BUT SLOWLY DECREASE THROUGH THE
DAY.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL NOON CST TODAY FOR NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
IA...WIND ADVISORY UNTIL NOON CST TODAY FOR IAZ043-055-056-069-079-
080-090-091.
&&
SHORT TERM...DERGAN
LONG TERM...DERGAN
AVIATION...MILLERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 404 AM CST FRI FEB 19 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-200015- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 404 AM CST FRI FEB 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY REMAINS IN EFFECT THROUGH NOON FOR ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA. WEST WINDS NEAR 30 MPH WITH GUSTS TO 50 MPH WILL CONTINUE MUCH OF THE MORNING BEFORE GRADUALLY DECREASING BY LATE MORNING AND EARLY AFTERNOON. A COLD FRONT SWEEPING THROUGH THE REGION...TIED TO A STRONG LOW PRESSURE SYSTEM MOVING INTO SOUTHERN MINNESOTA...WILL BE RESPONSIBLE FOR THE STRONG WINDS. THE WINDS WILL DECREASE AS THIS SYSTEM MOVES FARTHER AWAY FROM OUR AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 331 AM CST FRI FEB 19 2016 NEZ011-012-016>018-030>032-191030- ANTELOPE-KNOX-CEDAR-PIERCE-STANTON-BOONE-MADISON-WAYNE- 331 AM CST FRI FEB 19 2016 ...STRONG WINDS MOVING INTO NORTHEAST NEBRASKA... AN AREA OF STRONG WINDS WILL MOVE INTO NORTHEAST NEBRASKA THROUGH 430 AM WITH WIND GUSTS OF 60 TO 65 MPH POSSIBLE. WINDS WILL DIMINISH AFTER 430 AM BUT GUSTS WILL REMAIN IN THE 40 TO 50 MPH RANGE THROUGH MUCH OF THE MORNING. THE WINDS ARE ASSOCIATED WITH AN AREA OF LOW PRESSURE MOVING ACROSS THE EASTERN DAKOTAS THIS MORNING. FOBERT
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612094.